Wyoming, 2017Winter Weather in Wyoming, September 24, 2017
September 24, 2017 · NWS CYS · 3 events in 1 county or zone
A Pacific low pressure system produced moderate snow over the Snowy Range. Total snow accumulations varied from six to ten inches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific low pressure system produced moderate snow over the Snowy Range. Total snow accumulations varied from six to ten inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 24, 8:14 AM MST, 1 hour 46 minutes earlier.
Area forecast discussion, Sep 24, 8:14 AM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
914 AM MDT Sun Sep 24 2017
.UPDATE...
Issued at 912 AM MDT Sun Sep 24 2017
WYDOT sensors and webcam images suggest that areas of dense fog
continue and the models indicate that fog will likely continue
well into the afternoon, so we have extended the dense fog
advisory until 3 pm for the southern Laramie Range and its
foothills.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 400 AM MDT Sun Sep 24 2017
Well-defined upper low was spinning over southern UT. Diffluent
flow aloft and fast upper level jet max induced precipitation band
extends from the southern High Plains to the Dakotas. The western
edge of this precipitation was along a Chadron-Sidney line, moving
slowly to the east. More shower activity extended from eastern UT
into central and northern WY. Areas of dense fog continued between
Cheyenne and Laramie overnight, with WYDOT webcams indicating
visibilities a 1/4 mile or less. Patchy fog will develop along I-80
from Cheyenne to Sidney, and Laramie to Rawlins and linger through
at least mid-morning.
Good short range model/ensemble consensus with the northeast
track of the UT upper low into central WY by Monday morning, and
western ND Monday night.
Diffluent flow in the mid/upper levels ahead of upper low will
maintain the wet and unseasonably cool weather through Monday.
Colder air aloft will spread east to the Laramie Range with 700mb
temperatures 0 to -2C. Snow levels will lower to 9000 ft this
afternoon and 8000 ft this evening. Snow shower coverage and
intensity will increase this afternoon west of the Laramie Range
this afternoon, spreading east to the Laramie Range this evening.
Isolated afternoon t-storms are possible over southern Carbon and
southwest Albany counties with lifted indices near 0C. Periods
of moderate snowfall will occur with the heavier showers over the
higher mountain peaks, especially the Snowy Range. The higher
mountain passes will become snow-covered with poor visibilities.
Issued a Winter Weather Advisory for the Snowy Range from noon
through midnight tonight for 6 to 8 inches of snow above 9000 ft.
High temperatures today will average 20-25 degrees below normal
with upper 30s to lower 50s.
Monday will be the transition day as the upper trough to the west
weakens. Some lift from shortwave energy aloft and lingering
moisture/instability will produce isolated to scattered showers.
It will not be as cool with high temperatures moderating into
the 40s and 50s. The flow aloft backs from northwest to southwest
Tuesday, resulting in warmer temperatures and dry conditions.
High temperatures Tuesday will average about 5 degrees below
normal.
.LONG TERM...(Tuesday night through Saturday)
Issued at 330 AM MDT Sun Sep 24 2017
Mild and mainly dry weather expected to prevail through the period
with the area under a generally northwesterly upper flow. An upper
trough over the western CONUS Tuesday night is depicted to cut off
an upper low over the Desert Southwest Weds with models then drifting
this system slowly northwest through the end of the week. Differences
on how much if any associated pcpn moves into southern Wy. GFS brings
some into southern Wy late Thursday through Friday while the EC holds
it south of the area. Otherwise, a minor push of cooler air arrives
for Thursday before warming again to close out the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 330 AM MDT Sun Sep 24 2017
Moist upslope flow will continue to produce widespread MVFR/IFR
cigs pretty much through the period for all terminals. Another
round of showers expected to move across the area this afternoon
through tonight.
&&
.FIRE WEATHER...
Issued at 300 AM MDT Sun Sep 24 2017
A slow moving Pacific storm system will bring unseasonably cool
temperatures and widespread rain and high elevation snow showers
through Monday. Light to moderate snowfall will occur over the
higher mountain peaks of southeast Wyoming this afternoon and
evening. Warmer and drier conditions will return to the districts
Tuesday and persist through the end of the week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Dense Fog Advisory until 3 PM MDT this afternoon for WYZ116-117.
Winter Weather Advisory until midnight MDT tonight for WYZ114.
NE...None.
&&
UPDATE...RUBIN
SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...MAJHazardous weather outlook, Sep 24, 8:00 AM MST, 2 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
900 AM MDT Sun Sep 24 2017
WYZ116-117-251030-
South Laramie Range-South Laramie Range Foothills-
900 AM MDT Sun Sep 24 2017
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Areas of dense fog are expected over the southern Laramie Range
through early this afternoon with visibilities reduced to around a
quarter mile at times. Motorists traveling between Cheyenne and
Laramie should be prepared to encounter this fog and adjust plans
accordingly.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ103-104-112-114-251030-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Sierra Madre Range-Snowy Range-
900 AM MDT Sun Sep 24 2017
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Some snow will fall mainly later this afternoon and tonight.
Accumulating snows are expected especially over the Snowy Range
where over 6 inches is possible above about 10000 feet.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-105>111-113-115-118-
119-251030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
900 AM MDT Sun Sep 24 2017
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
Winter Weather, Snowy Range
- When
- September 24, 10:00 AM MST to 6:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 10 inches of snow.
Winter Weather, Snowy Range
- When
- September 24, 10:00 AM MST to 6:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The North French Creek SNOTEL site (elevation 10130 ft) estimated six inches of snow.
Winter Weather, Snowy Range
- When
- September 24, 10:00 AM MST to 6:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Sand Lake SNOTEL site (elevation 10050 ft) estimated six inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 24, 20171 death · 1 injured · 1 event
- Hail and Damaging Winds in Nebraska, September 24, 20171.75 in hail · 7 events
- Flash Flooding and Flooding in Kansas, September 24 to 26, 20176 events
- Frost and Freeze in Colorado, September 24 to 25, 20176 events
- Hail and Damaging Winds in Kansas, September 24, 20171 in hail · 4 events
- Hail and Damaging Wind in Minnesota, September 24, 201750 kt wind · 2 events
- Frost and Freeze in Montana, September 24, 20171 event
- Frost and Freeze in Idaho, September 24, 20171 event
- Avalanche in Utah, September 24, 20171 event
- Dust Devil in Arizona, September 24, 20171 event
- Damaging Wind in Minnesota, September 24, 201752 kt wind · 1 event
- Damaging Wind in Minnesota, September 24, 201752 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718681, 718682, 718683.